From Paramus, New Jersey, USA:
My 30 month old niece has type 1 diabetes. The child developed sudden erratic eating habits. Sometimes she eats everything on the table, sometimes hardly anything. She is on two daily injections of NPH. Now she has a roller coaster of hyperglycemia and hypoglycemia. How we can even out the glycemic control?
Having a toddler with their common erratic eating habits is hard enough. Add diabetes plus insulin into the fray and the results can be frustrating and scary.
Please speak with your own Diabetes Team about your concerns. Potential options might include lowering the dose of NPH but adding some faster-acting insulin or use of a "pre-mixed" insulin combination of intermediate and fast-acting insulin (in pre-determined, premixed ratios). Alternatively, the use of a "background plus meal" insulin plan with an even longer lasting insulin, but which may not "peak" as much as NPH might be helpful, in conjunction with a very rapid-acting insulin that would be taken with the meals and dosed based on the actual food consumed (rather than dosing before the meal and hoping the child eats!). In a 30 month old, the commonly used background insulin, called Lantus, is not an FDA-approved indication, I don't think, but your doctor might wish to pursue it.
Some would consider an insulin pump in this instance but, generally, I think that pumping is used best AFTER a family learns to dose insulin by injection based on food consumption and "carbohydrate counting."
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.